HUMAN VACCINES & IMMUNOTHERAPEUTICS 2016, VOL. 12, NO. 4, 1033–1034 http://dx.doi.org/10.1080/21645515.2015.1117716
Subacute thyroiditis following seasonal inﬂuenza vaccination €zb, and Mustafa Altayc Fatma Aybala Altaya, Galip Gu a
Department of Infectious Disease and Microbiology, Ankara Dı¸s kapı Yıldırım Beyazıd Education and Research Hospital, Dı¸s kapı, Ankara, Turkey; Department of Nephrology, Gazi University Medical Faculty, Besevler, Ankara, Turkey; cDepartment of Endocrinology and Metabolism, Ke¸c i€oren Education and Research Hospital, Ke¸c i€oren, Ankara, Turkey b
A peritoneal dialysis patient who experienced a repeating attack after a vaccination for inﬂuenza while she was being followed and treated succesfully for subacute thyroiditis (SAT) is presented. This case shows SAT as a rare condition following vaccination.. Thus, SAT should be considered as a possible outcome following inﬂuenza vaccination and ﬂu-like syndrome.
Received 2 October 2015 Revised 16 October 2015 Accepted 4 November 2015 KEYWORDS
inﬂuenza; subacute thyroiditis; vaccine
Dear Editor, Subacute thyroiditis (SAT) is an inﬂammatory disorder that is diagnosed based on clinical and laboratory ﬁndings, including pain in the thyroid region, symptoms of hyperthyroidism, a low thyroid-stimulating hormone (TSH) level, low thyroid uptake of radioactive iodine, and an elevated erythrocyte sedimentation rate (ESR). Tissue diagnosis is rarely required.1 Numerous conditions—especially infections—can cause SAT; however, only a few cases of SAT following vaccination have been reported.
Case A 28-year-old female with a 9-year history of dialysis presented to the nephrology polyclinic. She reported having had an upper respiratory tract infection 2 months earlier and a 3-week history of pain in her thyroid lodge. Her thyroid was palpable and tender. She was diagnosed as SAT based on elevated ESR (72 mm h¡1), white blood cell (WBC) count (11.100 mL¡1, 75% neutrophils), C-reactive protein (CRP) (45 mg dL¡1), TSH (40.1 mIU mL¡1), and anti-TG-TPO, and supportive ultrasonographic ﬁndings. She was started on ibuprofen 1800 mg d¡1 (t.i.d.) following consultation with the nephrology department. Her symptoms were completely resolved 1 week after the start of treatment and she was then given levothyroxine 75 mg d¡1 and follow-up. She presented to hospital 3 months later with fatigue, fever, sore throat, dyspnea, and pain and swelling in her thyroid lodge. Ultrasonography showed an enlarged thyroid. In addition, her ESR (126 mm h¡1), CRP (98.5 mg dL¡1), anti-TG, and anti-TPO were very high. Anamnesis showed that she received an inﬂuenza vaccination 3 weeks earlier, developed inﬂuenza-like symptoms 3 d post vaccination, and developed pain and swelling of the thyroid 2 weeks post vaccination. Thyroid scintigraphy showed heterogenous tissue and low-level CONTACT Mustafa Altay © 2016 Taylor & Francis [email protected]
activity; subsequent thyroid biopsy ﬁndings were consistent with SAT and the patient was diagnosed as SAT. Levothyroxine was then increased to 100 mg d¡1 and ibuprofen was added. Methylprednisolone 40 mg d¡1 was added 3 d later due to lack of symptomatic improvement. The patient’s symptoms began to resolve 3 d after starting methylprednisolone and were completely resolved after 1 week. Methylprednisolone was gradually tapered, and then withdrawn after the third week of treatment.
Discussion SAT is associated with numerous etiologies; however, viral infection (Coxsackie, inﬂuenza, etc.) is the most common.2,3 Thyroid inﬂammation in patients with SAT is thought to be the result of cytolytic T-cell recognition of viral and cell antigens present in an appropriate complex;3 however, the development of SAT during the period following vaccination for viruses (inﬂuenza and hepatitis B) is a rarely-reported clinical entity. Inﬂuenza-like symptoms are known to develop after vaccination because of viral antigens. Similarly, vaccination theoretically might trigger subsequent alterations in the thyroid, such as viral agents. The literature includes only 4 reported cases of SAT following vaccination (inﬂuenza: nD 2; hepatitis B: nD 1; H1N: n D 1).4-7 To the best of our knowledge the presented case is the ﬁfth patient with SAT following viral vaccination. In the presented patient the ﬁrst episode of SAT was probably due to inﬂuenza virus infection. After completely recovering from the ﬂu (complete resolution of clinical and laboratory ﬁndings of SAT) the patient received inﬂuenza vaccine, and a short time later a ﬂu-like syndrome developed followed by a second episode of SAT. As there was no evidence of recent infection prior to the second episode of SAT and because the clinical ﬁndings occurred soon after inﬂuenza vaccination, we strongly
F. A. ALTAY ET AL.
suspected that the second episode of SAT was directly related to the inﬂuenza vaccine or that the recurrence of SAT was aggravated by inﬂuenza vaccination, but more precise methods are required to determine this possibility. SAT rarely recurs after complete recovery. Previously reported vaccine-associated cases of SAT did not have recurrent episodes of SAT, except for 1 case reported by Hsiao et al.5 They reported a 25-year-old female that received inﬂuenza vaccine and subsequently developed SAT. She had a history of a similar episode of SAT 12 y earlier and the researchers concluded that the recurrent episode might have been induced by inﬂuenza vaccine injection due to delayed hypersensitivity reactions via sensitized lymphoid cells, which differs from the etiology hypothesized in the presented case. The presented case is a rare example of SAT following viral vaccination causing subacute thyroiditis, similarly to what the virus can do. Based on the presented case, we think that SAT should be considered in all patients that receive inﬂuenza vaccine and subsequently develope ﬂu-like syndrome and thyroid pain. In addition, if patients have a positive history of SAT close observation for recurrent SAT is warranted.
Disclosure of potential conﬂicts of interest No potential conﬂicts of interest were disclosed.
References  Singer PA. Thyroiditis: acute, subacute, and chronic. Med Clin North Am 1991; 75:61-77.  Michas G, Alevetsovitis G, Andrikou I, Tsimiklis S, Vryonis E. De Quervain thyroiditis in the course of H1N1 inﬂuenza infection. Hippokratia 2014; 18:86-7; PMID:25125962  Desailloud R, Hober D. Viruses and thyroiditis: an update. Virol J 2009; 6:5; PMID:19138419; http://dx.doi.org/10.1186/1743422X-6-5  Hernan Martinez J, Corder E, Uzcategui M, Garcia M, Sostre S, Garcia A. Subacute thyroiditis and dyserythropoesis after inﬂuenza vaccination suggesting immune dysregulation. Bol Asoc Med P R 2011; 103:48-52; PMID:22111471  Hsiao JY, Hsin SC, Hsieh MC, Hsia PJ, Shin SJ. Subacute thyroiditis following inﬂuenza vaccine (Vaxigrip) in a young female. Kaohsiung J Med Sci 2006; 22:297-300; PMID:16793568; http://dx.doi.org/ 10.1016/S1607-551X(09)70315-8  Toft J, Larsen S, Toft H. Subacute thyroiditis after hepatitis B vaccination. Endocr J 1998; 45:135; PMID:9625459  Girgis CM, Russo RR, Benson K. Subacute thyroiditis following the H1N1 vaccine. J Endocrinol Invest 2010; 33:506; PMID:20671410; http://dx.doi.org/10.1007/BF03346633